Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 334, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2010, 6:57 PM CDT for 5 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2010, 6:57 PM CDT (23:57 UTC)
- Expired
- Sep 6, 2010, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bremer County, IA, Butler County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:45 PM CDT, 12 minutes earlier.
Area forecast discussion, Sep 6, 6:45 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT MON SEP 6 2010 .UPDATE... LINE OF STORMS HAS FORMED ALONG THE COLD FRONT...WILL CONTINUE TO MOVE EAST AS FRONT PUSHES THROUGH REMAINDER OF CWA IN THE NEXT 1 TO 3 HOURS. MAINLY GUSTY WINDS AND SOME SMALL HAIL POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS ALSO POSSIBLE...BUT STORMS MOVING FAST ENOUGH THAT FLASH FLOODING IS NOT AN ISSUE. OTHERWISE ONCE FRONT IS THROUGH CWA...EXPECT MAINLY DRY CONDITIONS ACROSS THE SOUTHERN CWA. MAY SEE SOME LIGHT SHOWER ACTIVITY REMAIN UP NORTH FOR A FEW MORE HOURS LATE THIS EVENING INTO THE EARLY MORNING HOURS. .SHORT TERM /TONIGHT/... COMPLEX FORECAST TONIGHT AS THERE ARE A LOT OF THINGS GOING ON. SURFACE LOW OVER WEST CENTRAL IOWA CONTINUING TO LIFT TO THE NORTHEAST AS A POTENT SHORT WAVE SWINGS OUT OF THE HIGH PLAINS INTO THE CENTRAL PLAINS. MOISTURE AT THIS TIME IS LACKING BUT A RIBBON OF 65 DEGREE DEWPOINTS CAN BE SEEN ON THE SURFACE OBS WORKING INTO SW IA WHERE WE HAD SOME SUN AND DESTABILIZATION. THE BIG CAVEAT IS A STRONG CAP IN PLACE OVER MUCH OF CENTRAL IOWA. STORMS REALLY WON'T GET GOING UNTIL WE CAN BREAK THIS CAP THUS GIVING US A POTENTIALLY NARROW WINDOW FOR SEVERE POTENTIAL. ALL MODELS PROG THE COLD FRONT HALF WAY THROUGH THE CWA BY 00Z. GIVEN CURRENT TRENDS THIS LOOKS REASONABLE. ONE OF THE MORE RECENT DEVELOPMENTS TO MUDDY THE WATER IS A BAND OF SHOWERS AND ISOLATED STORMS THAT FIRED OVER EASTERN NEBRASKA WHERE SHEAR IS MUCH BETTER. THESE STORMS HAVE HELD TOGETHER AS THEY CROSSED THE MISSOURI RIVER INTO IA AND THEY HAVE WEAKENED SOMEWHAT. THE CLOUD COVER FROM THIS CONVECTION WILL HAMPER ANY FURTHER DESTABILIZATION FOR THE TIME BEING FURTHER NARROWING THE WINDOW FOR SEVERE THREAT. HOWEVER THE STORMS ARE MOVING NORTHEAST AROUND 60KTS SO IT WON'T TAKE MUCH TO GET SEVERE WINDS OUT OF ANY STORMS. MY CURRENT THOUGHTS ARE THAT ANY STRONG CONVECTION WILL BE TIED TO THE FRONTAL BOUNDARY WHICH IS MOVING QUITE RAPIDLY. THE WINDOW FOR CONVECTION IS 21Z-00Z ACROSS THE WEST AND 00Z-02Z ACROSS THE EAST BEFORE THE FRONT PUSHES OUT OF OUR CWA. GIVEN THE STRONG WINDS ALOFT AND THE SPEED OF THE FRONTAL BOUNDARY THE PRIMARY THREAT WILL BE STRONG WIND...THOUGH AN ISOLATED TORNADO CANNOT TOTALLY BE RULED OUT. NEXT...AFTER FROPA...A WEST WIND AT 20-40KTS OVERSPREADS THE CWA FROM THE NORTHWEST THIS EVENING. THE STRONG WIND IS ONLY A COUPLE GATES OFF THE SURFACE BUT MIXING IS NOT ALL THAT GREAT AT LEAST NOT BEFORE 06Z. BEST MIXING OCCURS TUESDAY MORNING...ESPECIALLY ALONG AND NORTH OF HIGHWAY 20. AS A RESULT WE HAVE EXPANDED THE WIND ADVISORY TO ALL COUNTIES ALONG AND NORTH OF HIGHWAY 20. WE MAY NEED TO EXPAND THE ADVISORY FURTHER...AT LEAST ANOTHER TIER OF COUNTIES SOUTH BUT WE WOULD PREFER TO SEE HOW THINGS DEVELOP BEFORE DOING THAT. THERE WILL BE A FAIRLY DISTINCT CUT OFF OF ADVISORY CRITERIA WIND THOUGH IT WILL BE QUITE BREEZY EVERYWHERE. .LONG TERM /TUESDAY THROUGH MONDAY/... STRONG LOW OVER MN EXPECTED TO MOVE EAST BY TUESDAY NIGHT. GFS/GEM CONTINUE TO FOCUS STRONG WIND FIELD ALOFT ACROSS THE NORTH SECTIONS FOR THE MID TO LATE MORNING HOURS BEFORE THE WINDS GRADUALLY RELAX ALOFT BY EVENING. GFS/NAM BUFR SOUNDINGS FROM KFRM AND KMCW ONCE AGAIN SHOW 40 TO 45KT MIXED LAYER BETWEEN 15-18Z TUES AFTER OVERNIGHT INVERSION GIVES WAY TO MORNING INCREASE IN BOUNDARY LAYER GROWTH AND INVERSION EROSION. THUS...WIND ADV LOOKS GOOD TO 18Z WITH GUSTS NEARING 50 MPH FOR A BRIEF PERIOD OVER THE FAR NORTH AND HAVE EXPANDED ADV TO EASTERN PORTION OF THE FORECAST AREA. COLD AIR QUICKLY OVERTAKES THE REGION TUES NIGHT WITH LIGHT WINDS AND HIGH PRESSURE BUILDING IN FOR THE EARLY MORNING HOURS ON WED. HIGH SHOULD STICK AROUND FOR ABOUT 24 HOURS BEFORE NEXT COMPLICATED SYSTEM MOVES INTO THE REGION. AS PER PREVIOUS DAYS...TIMING AND EVOLUTION OF THE SYSTEM IS STILL SOMEWHAT MUDDLED...THOUGH MODELS ARE BEGINNING TO SORT THE DETAILS WITH DEEPER MOISTURE AND STRONGER DYNAMICS ARRIVING WESTERN SECTIONS BY MIDDAY THURSDAY. OLD TS HERMINE...NOW IN THE GULF OF MEXICO WILL BE ABSORBED INTO THE UPPER LEVEL SW FLOW THAT DEVELOPS BY MID WEEK AND MAKE ITS WAY NORTH TO NORTHERN MO BY EITHER THUR NIGHT OR FRIDAY. GEM HAS PROGRESSION OF OLD TS HERMINE INTO IOWA ON FRIDAY WHILE GFS/00Z EURO TAKE THE OLD TROPICAL WAVE OVER NORTHERN MO AND THEN QUICKLY EAST. WILL KEEP INCREASED POP GOING FROM THURS NIGHT THROUGH FRIDAY NIGHT WITH PEAK POP FRI NIGHT AS CONSENSUS CONTINUES TO POINT TO THIS PERIOD AS MOST LIKELY FOR WIDESPREAD RAINFALL. MODELS IN BETTER AGREEMENT TODAY WITH REGARD TO THE UPPER LEVEL TROUGH SWEEPING THROUGH BY SAT AFTERNOON AND CLEARING US OUT FOR SUNDAY. IT NOW APPEARS MORE REASONABLE THAT 36 TO 48 HOURS SEPARATION OCCURS BETWEEN THE WEEKEND WAVE AND THE NEXT ONE EARLY NEXT WEEK AND WILL GO WITH A DRY MONDAY...THOUGH SOME INCREASING THETAE ADVECTION BY MONDAY NIGHT MIGHT RESULT IN PRECIP. TEMPS TO REMAIN RATHER COOL THIS WEEK WITH MID 60S TO MID 70S ON AVG...WARMING TO AROUND 75 TO 84 BY THE WEEKEND. && .AVIATION... 07/00Z...COLD FRONT MAKING ITS WAY ACROSS THE CWA...HAVING PUSHED THROUGH KFOD AND KDSM AT THIS TIME. A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THE FRONT...AND WILL CONTINUE TO MOVE EASTWARD THROUGH KMCW...KALO...AND KOTM WITHIN THE NEXT FEW HOURS. OTHERWISE WESTERLY TO NORTHWESTERLY WINDS TO PICK UP BEHIND THE FRONT IN AREA OF STRONGER SFC PRES GRADIENT AND STRONG WINDS ALOFT MAKING THEIR WAY TO THE SURFACE. AS THE SUN COMES TUESDAY...EXPECT VERY GUSTY WEST TO NORTHWEST WINDS AT KFOD...KALO...AND KMCW WHERE 40 TO 50 KT WINDS ALOFT WILL MIX DOWN TO THE SURFACE. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT TUESDAY FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF US HIGHWAY 20. && SHORT TERM...BOKSA LONG TERM...REV AVIATION...BEERENDS
Hazardous weather outlook, Sep 6, 3:56 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT MON SEP 6 2010 IAZ004>007-015>017-023>028-033>039-072100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 356 PM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO QUICKLY MOVE ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE. DAMAGING WIND IS THE MAIN THREAT FROM THESE STORMS BUT LARGE HAIL OR AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY EAST OF INTERSTATE 35. STRONG WIND WILL DEVELOP OVER THE AREA FROM LATE EVENING INTO THE OVERNIGHT. A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WIND WILL CONTINUE OVER THE AREA THROUGH EARLY AFTERNOON TUESDAY. A WIND ADVISORY IS IN EFFECT FOR THE AREA THROUGH THAT TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. CHANCES OF THUNDERSTORMS EXIST THURSDAY INTO FRIDAY...WITH THE HIGHEST POTENTIAL THURSDAY EVENING. HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND POSSIBLY THURSDAY THROUGH FRIDAY. IAZ047>050-060>062-073>075-083>086-094>097-072100- BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP AND MOVE QUICKLY ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WITH THE MAIN THREAT. LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS EXIST THURSDAY INTO FRIDAY...WITH THE HIGHEST POTENTIAL THURSDAY EVENING. HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND POSSIBLY AGAIN THURSDAY THROUGH FRIDAY. IAZ044>046-057>059-070>072-081-082-092-093-072100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- ADAMS-UNION-TAYLOR-RINGGOLD- 356 PM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY WEST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THERE MAY BE STRONG WIND GUSTS WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS EXIST THURSDAY INTO FRIDAY...WITH THE HIGHEST POTENTIAL THURSDAY EVENING. HOWEVER THE PREDICTABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 4:31 AM CDT | Wind Advisory | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 35 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.